Utah, 2017Heavy Rain in Utah, July 22, 2017
July 22, 2017 · NWS GJT · 1 event in 1 county or zone
Subtropical moisture remained over the Four Corners Region which resulted in another round of showers and thunderstorms that produced heavy rain and localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture remained over the Four Corners Region which resulted in another round of showers and thunderstorms that produced heavy rain and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 4:46 PM MST, 14 minutes earlier.
Area forecast discussion, Jul 22, 4:46 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
546 PM MDT Sat Jul 22 2017
Updated aviation discussion
.SHORT TERM...(Tonight through Sunday night)
Issued at 323 PM MDT Sat Jul 22 2017
Drier air continues to move over eastern UT and western CO from the
north. Deepest moisture is over far southeastern UT and southwestern
CO. A weak shear axis over southwestern CO along with heating and
orographics have produced slow moving showers and thunderstorms over
and near the southwestern San Juan Mountains. Some of theses
storms could produce heavy rainfall.
The dry air continues to push south and should reach the southern
border of our forecast area by mid evening. Expect a downturn in
activity compared to the last few days as this drier mid level air
moves overhead. For Sunday afternoon and early evening isolated
showers and thunderstorms over the higher terrain will be possible
due to the lingering moisture and day time heating.
.LONG TERM...(Monday through Saturday)
Issued at 323 PM MDT Sat Jul 22 2017
The upper ridge axis starts to slide east Monday. The latest
models have a weak disturbance moving into the Four Corners during
the afternoon or evening. This could open the door for deeper
moisture and upper level support for development of storms with
heavy rainfall. Will have to watch for this feature in the next
few model runs for consistency. The ridge continues east into the
plains and allows the next moisture surge to push northward. After
only a day to day and a half the models now want to build the
ridge back over the Four Corners which would allow convective
activity from lingering moisture but keep the tap to the deeper
moisture south and east. If this scenario develops there would be
another down turn in thunderstorm activity the end of next week.
Would like to see a few more model runs to gain better confidence.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 546 PM MDT Sat Jul 22 2017
Moisture staying confined to SE Utah and SW Colorado this evening
as expected. A couple more hours of tstorms before convection
stratifies out to some lingering showers. KTEX and KDRO the only
TAF sites expected to potentially receive some showers/tstorms
over the next few hours...and thus the only sites that may
possibly reach ILS breakpoints. Conditions will dry overnight and
bring downslope/upslope winds over the next 24 hours. Showers and
tstorms will develop again over the San Juans around 18z Sunday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019.
UT...None.
&&
SHORT TERM...AS
LONG TERM...AS
AVIATION...JAM
Hazardous weather outlook, Jul 22, 2:58 AM MST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
358 AM MDT Sat Jul 22 2017
COZ001>014-017>023-UTZ022>025-027>029-231000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
358 AM MDT Sat Jul 22 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Drier air will continue moving in from the north resulting in a
decrease in thunderstorm coverage today compared to the previous
few days. Thunderstorm activity will be focused mainly over the
higher terrain during the afternoon and evening, with the best
chances across the central and southern mountains and adjacent
southern valleys. Locally heavy rain, small hail and gusty winds
are possible with storms today. Flash flooding concerns will be
more localized over steeper terrain and not as widespread as
previous few days.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A drier airmass will be over the region Sunday, resulting in
reduced thunderstorm coverage through Monday with storms limited
to mainly the higher terrain during the afternoon. Another surge
of moisture moves in as early as Tuesday, resulting in an increase
in thunderstorm activity through the coming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 22, 2:45 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
345 PM MDT SAT JUL 22 2017
COZ022-222230-
Animas River Basin CO-
345 PM MDT SAT JUL 22 2017
...SPECIAL WEATHER STATEMENT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cedar Hill, or 16 miles northeast of Aztec, moving
southeast at 5 mph.
This storm has been producing frequent cloud-to-ground lightning.
Additionally, half inch hail and winds in excess of 30 mph will be
possible with this storm.
Locations impacted include...
Bondad.
This includes U.S. Highway 550 in Colorado between mile markers 1 and
10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also likely occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3716 10798 3713 10781 3700 10776 3700 10800
TIME...MOT...LOC 2142Z 324DEG 5KT 3704 10787
JRP
Special weather statement, Jul 22, 2:54 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
354 PM MDT SAT JUL 22 2017
UTZ028-222245-
La Sal and Abajo Mountains UT-
354 PM MDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 445 PM MDT...
At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of La Sal. This storm was nearly stationary.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
La Sal.
This includes U.S. Highway 191 in Utah between mile markers 94 and
101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also likely occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Junction.
&&
LAT...LON 3817 10937 3820 10942 3826 10944 3831 10934
3829 10928 3823 10927
TIME...MOT...LOC 2153Z 050DEG 4KT 3823 10938
JRPSpecial weather statement, Jul 22, 3:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
442 PM MDT SAT JUL 22 2017
COZ006-009-011-222330-
Grand and Battlement Mesas CO-Grand Valley CO-
Central Gunnison and Uncompahgre River Basin CO-
442 PM MDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DELTA AND CENTRAL
MESA COUNTIES UNTIL 530 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Delta, or 22 miles southeast of Grand Junction.
This storm was nearly stationary.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Orchard City and Skyway.
This includes Colorado Highway 65 near mile markers 6 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
SEEK SHELTER NOW inside a sturdy structure or vehicle. Lightning is
a killer.
&&
LAT...LON 3879 10823 3894 10832 3908 10813 3884 10796
TIME...MOT...LOC 2239Z 057DEG 3KT 3889 10821
JRP
Special weather statement, Jul 22, 3:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
457 PM MDT SAT JUL 22 2017
UTZ022-029-222345-
Southeast Utah UT-Canyonlands/Natural Bridges UT-
457 PM MDT SAT JUL 22 2017
...SPECIAL WEATHER STATEMENT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Bluff, or 20 miles southwest of Blanding, moving
southwest at 15 mph.
This storm has been producing frequent cloud-to-ground lighting.
Additionally, half inch hail and winds in excess of 30 mph will be
possible with this storm.
This storm will remain over mainly rural areas of southeastern San
Juan County.
This includes U.S. Highway 163 in Utah between mile markers 33 and
37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also likely occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3753 10969 3740 10952 3724 10974 3742 10992
TIME...MOT...LOC 2255Z 037DEG 12KT 3742 10975
JRP
Heavy Rain, San Juan
- When
- July 22, 5:00 PM MST to 5:30 PM MST
- Where
- San Juan County, 8.92 mi NNW of Mexican Hat
- Reported by
- COOP Observer
- Coordinates
- 37.270, -109.930
A thunderstorm with heavy rainfall produced 0.61 of an inch within 30 minutes. Minor street flooding was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Damaging Winds in Ohio, July 22, 20171 injured · $203,000 · 50 kt wind · 4 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017$143,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712854.